What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 31, 9:29 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jan 31, 9:29 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
929 PM CST Mon Jan 31 2022
.UPDATE...
Issued at 929 PM CST Mon Jan 31 2022
Impacts from a passing clipper system starting to ramp up a bit
this evening. Band of precipitation in the warmer sector continues
to linger across the James River Valley late this evening. This
may linger for the next couple of hours bringing a wintry mix of
rain, freezing rain, and snow. Continued the SPS in this area to
account for this lingering band. Meanwhile strong cold front
continues to push across the state from the west and is currently
located just slightly west of Highway 83. Wind gusts of 50 to 65
MPH have already been reported in western ND. With strong winds
expected to continue through the night and into Tuesday morning,
will leave the High Wind Warning as is. Along this front and
wrapping around the surface low is abundant moisture. The front
itself is providing for strong lift, brining widespread snow
showers to much of the west. In particular, areas across the
northwest and southwest are seeing moderate to heavy snow at times
with falling snow and strong winds. Visibility in these showers
is down to a half mile or less at times. For the time being have
issued an SPS through the evening in areas expected to see these
strong snow showers, while also increased messaging in the High
Wind Warning. Canadian radar showing more of these wrap around
showers could filter into the region, while a band of snow remains
associated with the advancing cold front. This could increase the
threat for blowing snow, while also linger heavy snow to the area
especially the north. Will need to monitor this for any potential
winter weather highlights.
UPDATE Issued at 635 PM CST Mon Jan 31 2022
Initial band of mostly rain continues to push eastward early this
evening across central and eastern portions. Rain has been the
main precipitation this afternoon, although a transition to a
wintry mix of freezing rain, rain, and snow is now being observed
across the James River Valley. This could bring impacts to those
traveling for the next couple of hours so have issued an SPS to
notify of the potential hazards. Meanwhile, the strong cold front
is starting to push into northwestern ND bringing some gusty
winds of 50 to 60 mph. Although winds are overall a bit slow to
rise across ND, gusts of 50 to 70 MPH are also being found in MT.
Made some minor adjustments to pops and precip types based on
radar trends, and to the timing of the strongest winds based on
observation trends. Along this cold front another round of mainly
snow could also develop later this evening and through tonight.
Accumulations are overall expected to be light, although winds
combined with falling snow could bring some impacts from blowing
snow.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 154 PM CST Mon Jan 31 2022
The main highlights for the short term will be very strong winds,
light precipitation, and blowing snow late this afternoon through
Tuesday morning.
At the mid to upper levels, a compact shortwave was centered over
western Saskatchewan and eastern Montana. At the surface, a
center of low pressure was deepening across central Saskatchewan
as it continues to trek east southeast. Extending east southeast
from the low was a warm front that moved through western and
central North Dakota yesterday and last night. Thus, even with the
cloud cover and increasing winds, most will see mild temperatures
through the rest of the afternoon, generally in the lower 30s to
lower 40s.
A cold front was also extending south southwest from the surface
low over eastern Montana and will continue to push into western
North Dakota late this afternoon, spreading across the rest of the
state this evening and overnight.
Behind this front, winds will increase and shift from out of the
west to out of the northwest. By tonight, strong pressure rises,
strong cold air advection, and steep low level lapse rates will
spread across western and central North Dakota, leading to very
strong winds. Despite the nocturnal passage of these features,
forecast soundings still suggest plenty of available momentum to
mix down, up to 55 knots or so. Widespread sustained winds up to
40 mph and gusts to 65 mph seem reasonable. Thus the High Wind
Warning looks to be in good shape.
The other story from this Alberta Clipper will be the chances for
light precipitation and blowing snow. Widespread light rain or
drizzle has already developed over portions of the west and much
of the central. The latest SPC mesoanalysis shows modest low to
mid level frontogenesis over the central part of the state, which
is where the strongest radar echoes are currently being observed.
This will continue to move east through the rest of the day with
maybe some light freezing rain or drizzle developing late across
the northeast. Later, more light precipitation (mainly snow) is
expected to develop this evening (mainly across the north) as the
synoptic lift from the mid level shortwave arrives. Amounts will
be light, up to an inch, but the strong winds will significantly
reduce visibility in falling snow. Further, there is a chance that
the winds could be strong enough to break at least some of the
crust across portions of the north central and into the Devil's
Lake Basin and James River Valley. Therefore, we do think there
will be a chance for some near blizzard conditions in open country
across the aforementioned areas. Given then complicated nature of
this system, we will continue to highlight the blowing snow
threat within the High Wind Warning for now.
Much colder air filters in tonight with lows falling into the
single digits below zero north to the single digits above south.
However, with the strong winds it will feel much colder with wind
chills becoming dangerous for many across the north through the
day Tuesday (winds will be diminishing but very slowly from west
to east). Wind chill headlines will likely be needed after the
High Wind Warning expires.
.LONG TERM...(Tuesday night through Monday)
Issued at 154 PM CST Mon Jan 31 2022
Frigid conditions kick off the long term. The Tuesday night
through Thursday morning period will be dominated by high pressure
and dangerous to life threatening wind chills. The coldest stretch
of the period will be Wednesday night into Thursday morning, when
many across the north and east will see wind chills of 40 below
zero or lower.
Thursday afternoon we start to warm in the west, and across the
rest of the area Friday and Saturday (as upper ridging nudges in).
By Saturday, highs will be back into well above normal categories
for most (widespread 30s and some lower 40s). We will cool down
just a touch on Sunday, but even warmer highs are forecast for
Monday. Some areas across the southwest could flirt with 50.
Regarding precipitation chances, a shortwave will skirt the area
Friday night into Saturday morning. Most of the energy will remain
north of the International Border, but the model blends are at
least bringing a chance of light snow to the north. Otherwise,
the long term looks to mainly be dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 635 PM CST Mon Jan 31 2022
Very windy conditions expected through tonight, with periods of
MVFR to IFR conditions under snow showers and blowing snow. An
initial band of rain will continue to push eastward this evening
generally east of a line from KMOT to KBIS. This rain, possibly
changing to freezing rain and snow, could bring periods of MVFR to
brief IFR conditions including to the KJMS area. Behind this band
of precipitation will be brief VFR conditions this evening. A
strong cold front will push through from northwest to southeast
this evening through tonight. This will bring very strong
northwest winds with gusts 55 to 65 MPH and a few snow showers
(moderate to heavy at times). Falling snow and blowing snow could
bring MVFR to IFR conditions through tonight. Strong winds linger
through Tuesday morning, before diminishing somewhat Tuesday
afternoon. Snow showers also look to diminish Tuesday morning,
with VFR conditions mostly returning by Tuesday afternoon. Some
lingering blowing snow may also be found through the day Tuesday,
although confidence was not high enough to include at this point.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM CST /5 AM MST/ Tuesday for
NDZ001>004-009>012-017>022-031>035-040>046.
High Wind Warning until 9 AM CST Tuesday for NDZ005-013-023-025-
036-037-047-048-050-051.
&&
UPDATE...Anglin
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Anglin
Hazardous weather outlook, Jan 31, 9:12 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
912 PM CST Mon Jan 31 2022
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
912 PM CST Mon Jan 31 2022 /812 PM MST Mon Jan 31 2022/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Tonight
A High Wind Warning is in effect this afternoon through Tuesday
morning. See weather.gov/bis for details. Periods of snow and
blowing may reduce visibility to a half mile or less at times
tonight, especially along the Canadian Border and from the Turtle
Mountains into the James River Valley.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Dangerous to life threatening wind chills are expected to return
Tuesday through Thursday, especially across northwest, central and
eastern North Dakota.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jan 31, 8:28 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
828 PM CST Mon Jan 31 2022
NDZ025-037-047-048-050-051-010400-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Jamestown, Napoleon, Gackle,
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
828 PM CST Mon Jan 31 2022
...WINTRY MIX OF RAIN...FREEZING RAIN...AND SNOW CONTINUES THIS
EVENING FOR THE JAMES RIVER VALLEY...
A band of rain, freezing rain, and snow will continue to push
across the James River Valley this evening. Although snowfall and
ice accumulations are expected to be light, slippery roads are
possible at times. The initial wintry mix of precipitation is
still expected to diminish later this evening. Strong winds and
potentially more light snow are then expected tonight into Tuesday
morning. Those traveling this evening through Tuesday morning
should proceed with caution and check the latest road and weather
conditions before leaving.
Special weather statement, Jan 31, 8:51 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
851 PM CST Mon Jan 31 2022
NDZ001-002-009-010-017-010500-
Divide-Burke-Williams-Mountrail-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Williston, New Town, Stanley, Parshall,
and Watford City
851 PM CST Mon Jan 31 2022 /751 PM MST Mon Jan 31 2022/
...PERIODS OF MODERATE TO HEAVY SNOW TO BE FOUND ACROSS
NORTHWESTERN NORTH DAKOTA THIS EVENING...
A cold front will bring periods of moderate to heavy snow across
northwestern North Dakota this evening. Snow, combined with
strong winds gusting to 60 MPH, could bring visibilities below a
half mile at times. Those traveling this evening should proceed
with caution and check the latest road and weather conditions
before leaving.
Special weather statement, Jan 31, 8:56 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
856 PM CST Mon Jan 31 2022
NDZ040-041-043-044-010500-
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman,
and Hettinger
756 PM MST Mon Jan 31 2022
...PERIODS OF MODERATE TO HEAVY SNOW TO BE FOUND ACROSS
SOUTHWESTERN NORTH DAKOTA THIS EVENING...
A cold front will bring periods of moderate to heavy snow across
southwestern North Dakota this evening. Snow, combined with strong
winds gusting up to 60 MPH, could bring visibilities below a half
mile at times. Those traveling this evening should proceed with
caution and check the latest road and weather conditions before
leaving.
Local storm report, Jan 31, 9:03 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM NON-TSTM WND GST 5 S DICKINSON 46.80N 102.80W
01/31/2022 M58 MPH STARK ND ASOS
ASOS STATION KDIK DICKINSON AIRPORT.
&&Local storm report, Jan 31, 9:04 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND GST 1 N CROSBY 48.93N 103.30W
01/31/2022 M63 MPH DIVIDE ND AWOS
AWOS STATION KD50 CROSBY.
&&Local storm report, Jan 31, 9:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CST MON JAN 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM NON-TSTM WND GST 9 NW WILLISTON 48.26N 103.75W
01/31/2022 M64 MPH WILLIAMS ND ASOS
ASOS STATION KXWA WILLISTON AIRPORT.
&&NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009247, 1009249, 1009250, 1009252, 1009253, 1009254, 1009255, 1009256, 1009257, 1009258, 1009259, 1009260, 1009261, 1009262, 1009263, 1009264, 1009265, 1009266, 1009268, 1009269, 1009270, 1009272, 1009276, 1009278, 1009280, 1009281, 1009283, 1009337, 1009341, 1009342, 1009343, 1009344, 1009345, 1009346, 1009347, 1009348, 1009383, 1009385, 1009386, 1009388, and more.